I was in the Intensive care unit today with a woman on the cusp of death. Her husband handed me the pills she had been taking, and my stomach imploded. Surely this wasn’t possible.
A wise man once said… “You can survive one mistake, even two, but after three your days are surely numbered”. Well maybe a wise man once said that. The point is that here, three mistakes were made with tragic consequences.
1) A woman had really bad asthma and was given strong steroids in a pill to take every day for 3 months. This isn’t the way to handle asthma. In saying that, the inhalers that are so readily available in New Zealand and other rich countries are extremely expensive here.
2) After she came to hospital as her asthma worsened, the steroids were stopped suddenly. This is a big problem as it can cause your blood sugar to drop. You’re meant to wean people off big doses of steroids.
3) (The worst mistake) After she left the hospital with no steroids, she went to the local pharmacy to buy more steroids, as they had worked so well for her for so long. Instead of giving her steroids, they accidentally (I hope) gave her the wrong drug. And not just the wrong drug – They gave her a drug for diabetes, a drug which drops your blood sugar!!! Hows that for double bad luck. When the effect of stopping the steroids was added to the diabetes drug, the worst happened.
She had long periods of seizures from her low blood sugar. She’s now in intensive care and may or may not make it. This is not to denigrate the medical care around here, it is often very good. But things like this happen.